UCL Discovery
UCL home » Library Services » Electronic resources » UCL Discovery

A density theorem with an application to gap power series

Binmore, K.G.; (1970) A density theorem with an application to gap power series. Transactions of the American Mathematical Society , 148 (2) pp. 367-384. Green open access

[thumbnail of 15568.pdf]

Download (1MB)


Let N be a set of positive integers and let $F(z)=\Sigma \ A_{n}z^{n}$ be an entire function for which $A_{n}=0\ (n\not\in N)$. It is reasonable to expect that, if D denotes the density of the set N in some sense, then F(z) will behave somewhat similarly in every angle of opening greater than 2πD. For functions of finite order, the appropriate density seems to be the Pólya maximum density P. In this paper we introduce a new density D which is perhaps the appropriate density for the consideration of functions of unrestricted growth. It is shown that, if $|I|>2\pi \scr{D}$, then ${\rm log}\ M(r)\sim {\rm log}\ M(r,I)$ outside a small exceptional set. Here M(r) denotes the maximum modulus of F(z) on the circle $|z|=r$ and M(r, I) that of $F(re^{i\theta})$ for values of θ in the closed interval I. The method used is closely connected with the question of approximating to functions on an interval by means of linear combinations of the exponentials $e^{ixn}\ (n\in N)$.

Type: Article
Title: A density theorem with an application to gap power series
Open access status: An open access version is available from UCL Discovery
Publisher version: http://www.ams.org/tran/
Language: English
Additional information: First published in the Transactions of the American Mathematical Society (v.148(2), Pp. 367-384), published by the American Mathematical Society
UCL classification: UCL > Provost and Vice Provost Offices > UCL SLASH > Faculty of S&HS > Dept of Economics
URI: https://discovery.ucl.ac.uk/id/eprint/15568
Downloads since deposit
Download activity - last month
Download activity - last 12 months
Downloads by country - last 12 months

Archive Staff Only

View Item View Item